Document Detail


Proton pump inhibitor-induced hypocalcemic seizure in a patient with hypoparathyroidism.
MedLine Citation:
PMID:  21041166     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Objective: To report a case of proton pump inhibitor-induced hypocalcemic seizure in a patient with hypoparathyroidism.Methods: We describe the clinical history, physical examination findings, and laboratory values of the patient and briefly review the relevant literature.Results: A 48-year-old woman with a history of postsurgical hypoparathyroidism who was taking calcium carbonate, 1500 mg 3 times daily, and cholecalciferol, 1200 IU daily, presented with a generalized seizure in the setting of hypocalcemia 12 days after initiating therapy with the proton pump inhibitor lansoprazole. Physical examination revealed a positive Chvostek sign. Electrocardiogram was notable for a prolonged QTc interval of 576 milliseconds. Laboratory data were notable for the following values: total serum calcium, 5.3 mg/dL; ionized calcium, 2.51 mg/dL; and intact parathyroid hormone, 5.8 pg/mL. The patient's condition responded to therapy with intravenous calcium gluconate, oral calcium carbonate, and calcitriol. As an outpatient she remained asymptomatic off lansoprazole, treated with calcium carbonate and calcitriol.Conclusions: Caution should be exercised in prescribing proton pump inhibitors to patients with a history of hypoparathyroidism treated with calcium carbonate supplementation because severe hypocalcemia is a potential adverse effect.
Authors:
Sofiya Milman; Eric J Epstein
Related Documents :
15189366 - Vitamin d deficiency, bone mineral density and weight in patients with advanced pulmona...
20920186 - Zinc and vitamin a supplementation fails to reduce sputum conversion time in severely m...
7586606 - Vitamin d status in primary hyperparathyroidism in india.
281216 - Twenty years' experience with parathyroid exploration.
16244846 - A stochastic control program to predict outcome and to support therapeutic decisions: a...
24077326 - The relationship of plasma neuropeptide y levels with coronary collateral development.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Endocrine practice : official journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists     Volume:  17     ISSN:  1934-2403     ISO Abbreviation:  Endocr Pract     Publication Date:    2011 Jan-Feb
Date Detail:
Created Date:  2011-02-10     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9607439     Medline TA:  Endocr Pract     Country:  United States    
Other Details:
Languages:  eng     Pagination:  104-7     Citation Subset:  IM    
Affiliation:
Department of Medicine, Division of Endocrinology, Diabetes, and Metabolism, Montefiore Medical Center and Albert Einstein College of Medicine, Bronx, New York.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Spurious Case of XX Maleness in a Patient with a History of Wiskott-Aldrich Syndrome.
Next Document:  Levothyroxine pseudomalabsorption and thyroxine absorption testing with use of high-dose levothyroxi...